Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 35, NWS Birmingham, AL

February 17, 200814 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 17, 2008, 11:24 AM CST for 14 counties in Alabama. It was in force for 66 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 17, 2008, 11:24 AM CST (17:24 UTC)
Expired
Feb 17, 2008, 12:30 PM CST
In force
66 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Autauga County, AL, Bibb County, AL, Chilton County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Jefferson County, AL, Lowndes County, AL, Marengo County, AL, Perry County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 76 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 17, 12:00 PM CSTFUNNEL CLOUDBillingsley, ALFUNNEL CLOUD REPORTED JUST SW OF BILLINGSLEY HIGH SCHOOL.
Feb 17, 12:00 PM CSTTSTM WND DMG8 S Centreville, ALA FEW TREES WERE BLOWN DOWN NEAR THE BIBB AND PERRY COUNTY LINE.
Feb 17, 12:00 PM CSTTSTM WND DMG8 S Centreville, ALONE TREE DOWN NEAR THE BIBB/PERRY COUNTY LINE.
Feb 17, 12:00 PM CSTTSTM WND DMGBillingsley, ALFUNNEL CLOUD REPORTED JUST SW OF BILLINGSLEY HIGH SCHOOL.
Feb 17, 12:05 PM CSTHAIL 0.75Helena, ALJUST OFF COUNTY ROAD 52 IN THE BRANDYWINE COMMUNITY.
Feb 17, 12:10 PM CSTTSTM WND DMGCalera, ALSEVERAL TREES DOWN AROUND THE SHELBY COUNTY AIRPORT.
Feb 17, 12:29 PM CSTTORNADO 26 Nw Selma, ALA TORNADO AFFECTED COUNTY ROADS 843, 37, 16, OAKMULGEE ROAD, AND CENTENARY ROAD. NUMEROUS TREES WERE SNAPPED OFF AND UPROOTED ALONG THE PATH. AT LEAST 7 HOMES AND 15 BUSINESSES WERE DAMAGED OR DESTROYED INCLUDING HUGHS BODY SHOP.
Feb 17, 12:40 PM CSTHAIL 1.252 S Safford, ALHALF DOLLAR SIZE HAIL FELL IN FAR SOUTHWESTERN DALLAS COUNTY SOUTH OF SAFFORD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 17, 5:26 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 171726
SVRBMX
ALC001-007-021-037-047-051-073-085-091-105-115-117-121-125-171830-
/O.NEW.KBMX.SV.W.0035.080217T1724Z-080217T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1124 AM CST SUN FEB 17 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUTAUGA COUNTY IN CENTRAL ALABAMA...
  BIBB COUNTY IN CENTRAL ALABAMA...
  CHILTON COUNTY IN CENTRAL ALABAMA...
  SOUTHERN JEFFERSON COUNTY IN CENTRAL ALABAMA...
  PERRY COUNTY IN CENTRAL ALABAMA...
  SHELBY COUNTY IN CENTRAL ALABAMA...
  SOUTHERN ST. CLAIR COUNTY IN CENTRAL ALABAMA...
  WESTERN COOSA COUNTY IN EAST CENTRAL ALABAMA...
  WESTERN ELMORE COUNTY IN EAST CENTRAL ALABAMA...
  TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
  NORTHERN DALLAS COUNTY IN SOUTH CENTRAL ALABAMA...  
  NORTH CENTRAL LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA...  
  EAST CENTRAL MARENGO COUNTY IN SOUTHWEST ALABAMA...  
  EAST CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 1230 PM CST

* AT 1119 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM CAFFEE JUNCTION TO 8 MILES
  SOUTHWEST OF VALDEN...OR ALONG A LINE EXTENDING FROM 11 MILES
  SOUTHWEST OF BESSEMER TO 15 MILES SOUTHWEST OF MARION...AND MOVING
  EAST AT 70 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HELENA...BESSEMER AIRPORT...ORRVILLE AND SUTTLE BY 1130 AM CST...
  PELHAM...HAZEN...SUTTLE AND SAGINAW BY 1135 AM CST...
  CHELSEA AND SKYHARBOR AIRPORT BY 1140 AM CST...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST SUNDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3221 8759 3360 8709 3364 8603 3241 8642
      3238 8647 3224 8741 3227 8744 3227 8750
      3222 8751
TIME...MOT...LOC 1724Z 272DEG 64KT 3328 8702 3247 8739

$$
4 follow-up statements
000 
WWUS54 KBMX 171746
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1143 AM CST SUN FEB 17 2008

ALC001-007-021-037-047-051-073-085-091-105-115-117-121-125-171830-
/O.CON.KBMX.SV.W.0035.000000T0000Z-080217T1830Z/
LOWNDES AL-MARENGO AL-DALLAS AL-AUTAUGA AL-ELMORE AL-PERRY AL-
CHILTON AL-COOSA AL-BIBB AL-SHELBY AL-TUSCALOOSA AL-TALLADEGA AL-
JEFFERSON AL-ST. CLAIR AL-
1143 AM CST SUN FEB 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CST
FOR SOUTHERN ST. CLAIR...SOUTHERN JEFFERSON...WESTERN TALLADEGA...
EAST CENTRAL TUSCALOOSA...SHELBY...BIBB...WESTERN COOSA...CHILTON...
PERRY...WESTERN ELMORE...AUTAUGA...NORTHERN DALLAS...EAST CENTRAL
MARENGO AND NORTH CENTRAL LOWNDES COUNTIES...

AT 1143 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER 
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 22 MILES SOUTHEAST OF 
AUTAUGA COUNTY AIRPORT TO 66 MILES SOUTH OF TYLER...MOVING 
EAST AT 70 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST SUNDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA.

LAT...LON 3221 8759 3360 8709 3364 8603 3241 8642
      3238 8647 3224 8741 3227 8744 3227 8750
      3222 8751
TIME...MOT...LOC 1743Z 272DEG 64KT 3217 8670 3138 8713

$$
JBW
000 
WWUS54 KBMX 171800
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 PM CST SUN FEB 17 2008

ALC001-007-021-037-047-073-091-105-115-117-121-125-171830-
/O.CON.KBMX.SV.W.0035.000000T0000Z-080217T1830Z/
MARENGO AL-DALLAS AL-AUTAUGA AL-PERRY AL-CHILTON AL-COOSA AL-BIBB AL-
SHELBY AL-TUSCALOOSA AL-TALLADEGA AL-JEFFERSON AL-ST. CLAIR AL-
1200 PM CST SUN FEB 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CST
FOR SOUTHERN ST. CLAIR...SOUTHERN JEFFERSON...WESTERN TALLADEGA...
EAST CENTRAL TUSCALOOSA...SHELBY...BIBB...NORTHWESTERN COOSA...
CHILTON...PERRY...NORTHWESTERN AUTAUGA...NORTHERN DALLAS AND EAST
CENTRAL MARENGO COUNTIES...

AT 1200 PM CST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF
70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8
MILES NORTH OF CENTRAL MILLS TO COUNTRY CLUB ESTATES...OR ALONG A
LINE EXTENDING FROM 19 MILES SOUTHWEST OF MARION TO 7 MILES SOUTHWEST
OF PELL CITY...MOVING EAST AT 70 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BOGUE CHITTO...WAXAHATCHEE AT LAY LAKE...SUTTLE AND STANTON BY 1205
  PM CST...
  VARNONS...VALLEY CREEK JUNCTION...SUMMERFIELD AND SHELBY SHORES AT
  LAY LAKE BY 1210 PM CST...
  VALLEY GRANDE AND STRICKLAND CROSSROADS BY 1215 PM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST SUNDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA.

LAT...LON 3360 8709 3364 8603 3262 8662 3257 8688
      3224 8741 3227 8750 3222 8751 3221 8759
TIME...MOT...LOC 1800Z 272DEG 64KT 3239 8740 3348 8626

$$
JBW
000 
WWUS54 KBMX 171811
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1210 PM CST SUN FEB 17 2008

ALC001-007-021-037-047-073-091-105-115-117-121-125-171830-
/O.CON.KBMX.SV.W.0035.000000T0000Z-080217T1830Z/
MARENGO AL-DALLAS AL-AUTAUGA AL-PERRY AL-CHILTON AL-COOSA AL-BIBB AL-
SHELBY AL-TUSCALOOSA AL-TALLADEGA AL-JEFFERSON AL-ST. CLAIR AL-
1210 PM CST SUN FEB 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CST
FOR SOUTHERN ST. CLAIR...SOUTHERN JEFFERSON...WESTERN TALLADEGA...
EAST CENTRAL TUSCALOOSA...SHELBY...BIBB...NORTHWESTERN COOSA...
CHILTON...PERRY...NORTHWESTERN AUTAUGA...NORTHWESTERN DALLAS AND EAST
CENTRAL MARENGO COUNTIES...

AT 1206 PM CST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 
70 MPH.  A REPORT OF PENNY SIZE HAIL WAS REPORTED AT 1205 PM. THESE 
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF 
BOGUE CHITTO TO PLEASANT GROVE...OR ALONG A LINE EXTENDING FROM 18 
MILES SOUTH OF MARION TO MOODY...MOVING EAST AT 75 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SUMMERFIELD...STANTON...ST. CLAIR COUNTY AIRPORT AND SHELBY BY 1215
  PM CST...
  WAXAHATCHEE AT LAY LAKE...VARNONS...VALLEY GRANDE AND VALLEY CREEK
  JUNCTION BY 1220 PM CST...
  SYLACAUGA MUNICIPAL AIRPORT AND STRICKLAND CROSSROADS BY 1225 PM
  CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST SUNDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA.

LAT...LON 3359 8709 3363 8604 3261 8662 3257 8688
      3224 8740 3227 8750 3222 8751 3222 8758
TIME...MOT...LOC 1810Z 270DEG 66KT 3238 8731 3354 8636

$$
JBW
000 
WWUS54 KBMX 171817
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1216 PM CST SUN FEB 17 2008

ALC001-007-021-037-047-073-105-115-117-121-171830-
/O.CON.KBMX.SV.W.0035.000000T0000Z-080217T1830Z/
DALLAS AL-AUTAUGA AL-PERRY AL-CHILTON AL-COOSA AL-BIBB AL-SHELBY AL-
TALLADEGA AL-JEFFERSON AL-ST. CLAIR AL-
1216 PM CST SUN FEB 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CST
FOR SOUTHWESTERN ST. CLAIR...EAST CENTRAL JEFFERSON...WESTERN
TALLADEGA...SHELBY...SOUTHEASTERN BIBB...NORTHWESTERN COOSA...
CHILTON...EASTERN PERRY...NORTHWESTERN AUTAUGA AND NORTHERN DALLAS
COUNTIES...

AT 1212 PM CST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF
70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MARION
JUNCTION TO HOWELLS COVE...OR ALONG A LINE EXTENDING FROM 16 MILES
SOUTH OF MARION TO LINCOLN...MOVING EAST AT 70 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  VALLEY GRANDE...VALLEY CREEK JUNCTION...POOLES CROSSROADS AND
  PLECHER BY 1225 PM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST SUNDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA.

LAT...LON 3235 8745 3360 8669 3359 8607 3273 8669
      3257 8688 3233 8729 3242 8714 3233 8729
TIME...MOT...LOC 1816Z 268DEG 64KT 3241 8729 3354 8608

$$
JBW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 6:30 AM CST, 4 hours 54 minutes earlier.

Area forecast discussion, Feb 17, 6:30 AM CST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 AM CST SUN FEB 17 2008

.UPDATE...AVIATION DISCUSSION.

&&

.SHORT TERM...TODAY THROUGH MONDAY NIGHT.

A RATHER COMPLEX WEATHER EVENT UNFOLDING ACROSS THE DEEP SOUTH THIS
MORNING. A LINE OF THUNDERSTORMS CONTINUES TO SHIFT EASTWARD ACROSS
MISSISSIPPI. THE LINE IS ABOUT 3 HOURS AHEAD OF MODEL PREDICTIONS
...SO SHOWERS AND THUNDERSTORMS SHOULD MOVE INTO WEST ALABAMA AROUND
6 AM. SURFACE FLOW IS VEERING TO A MORE SOUTHERLY DIRECTION ACROSS
CENTRAL ALABAMA...AND DEWPOINTS ARE RISING AS WELL. STILL EXPECTING
60+ DEWPOINTS FROM I-20 SOUTHWARD BY THE AFTERNOON. DIFFICULT PART
OF FORECAST IS DETERMINING EVOLUTION OF SQUALL LINE. WILL THE LINE
CURRENTLY MOVING ACROSS MISSISSIPPI BE THE PRIMARY SEVERE WEATHER
MAKER OR WILL ANOTHER LINE DEVELOP THIS AFTERNOON AHEAD OF COLD
FRONT. 00Z NAM MODEL WAS GOING WITH THE LATER SCENARIO...BUT 06Z NAM
NOT SHOWING MUCH DEVELOPMENT AT ALL ALONG COLD FRONT.

REGARDLESS OF HOW IT UNFOLDS...BEST CHANCE FOR SEVERE STORMS WILL BE
ACROSS SOUTHERN COUNTIES WHERE HIGHER LOW LEVEL MOISTURE WILL EXIST.
HELICITY AND EHI VALUES SUPPORT THE DEVELOPMENT OF TORNADOES SOUTH
OF LINE FROM DEMOPOLIS...TO CLANTON...TO WEDOWEE....GENERALLY
ANYTIME AFTER 12 NOON. SEVERE THREAT WILL LINGER ACROSS SOUTHEAST
COUNTIES THRU THE EARLY EVENING AS BOUNDARY BECOMES ORIENTED IN A
SOUTHWEST TO NORTHEAST DIRECTION. DISCRETE SUPERCELLS MAY ALSO
COME INTO PLAY ACROSS SOUTHERN COUNTIES AS LOW LEVEL MOISTURE
INCREASES AND SURFACE TEMPERATURES WARM INTO THE UPPER 60S TO LOWER
70S.

MODELS HAVE SLOWED DOWN ARRIVAL OF COLDER AIR TONIGHT..AND
TEMPERATURES RAISED CONSIDERABLY DURING THE EVENING HOURS. THERE
WILL BE SOME WRAP AROUND LOW CLOUDS...MAINLY ACROSS NORTH ALABAMA.
THERE MAY BE A FEW SHOWERS OR THUNDERSTORMS ALONG COLD FRONT...BUT
MOST OF THE CONVECTION WILL BE ACROSS THE TENNESSEE VALLEY REGION OF
ALABAMA AND EXTENDING NORTHWARD INTO TENNESSEE.

COLD AIR ADVECTION WILL CONTINUE MONDAY THROUGH MONDAY NIGHT. SOME
LOW CLOUDS MAY STILL BE AROUND IN THE MORNING...BUT PARTLY CLOUDY
SKIES WILL PREVAIL IN THE AFTERNOON.

GRADIENT WINDS ARE NEAR 50 KNOTS SEVERAL THOUSAND FEET OFF THE
SURFACE...AND A LAKE WIND ADVISORY WILL BE ISSUED FOR TODAY FOR ALL
COUNTIES. THE ADVISORY MAY BE UPGRADED IF HIGHER WINDS MIX DOWNWARD.

58/ROSE

.LONG TERM...TUESDAY THROUGH SATURDAY.

DRY WEATHER EXPECTED EARLY ON AS HIGH PRESSURE REMAINS IN PLACE. THIS
HIGH PRESSURE THOUGH IS EXPECTED TO QUICKLY EXIT THE AREA BY
WEDNESDAY. MOISTURE WILL QUICKLY RETURN ALONG WITH A MORE ACTIVE
UPPER LEVEL PATTERN BY THURSDAY AND CONTINUE THROUGH THE WEEKEND.
A FEW UPPER LEVEL SHORT WAVES AND POSSIBLY A TROF OR TWO WILL RIDE
ALONG THIS UPPER FLOW WHICH WILL HELP KEEP OUR RAIN CHANCES UP
THROUGH THE END OF THE FORECAST PERIOD.

LONG RANGE MODELS CONTINUE TO SLIGHTLY CHANGE WITH THE INTENSITY
OF EACH SYSTEM. BOTH GFS AND ECMWF KEEP THE AREA UNSTABLE FROM
THURSDAY THROUGH THE WEEKEND. THE GFS BY FAR CONTINUES TO SHOW A
MUCH STRONGER SYSTEM FOR FRIDAY. THE ECMWF ALSO SUPPORTS THIS
SOLUTION ALTHOUGH DYNAMICS ARE NOT NEARLY AS STRONG. ONE THING TO
NOTE IS THAT THE GFS IS SHOWING SOME VERY IMPRESSIVE CAPE VALUES
FOR THIS TIME OF THE YEAR. FOR THE LOWER HALF OF CENTRAL
ALABAMA...CAPE VALUES RANGE FROM 1500 TO 2000 WITH LIS IN THE -2
TO -4 RANGE. SOMETHING TO KEEP AN EYE OUT FOR NOW.

AFTER A COOL START...TEMPERATURES ARE EXPECTED TO BOUNCE BACK TO
WELL ABOVE NORMAL WITH NO SIGNIFICANT COOL DOWN IN SIGHT.

10/ARM

&&

.AVIATION...12Z TAF DISCUSSION.

LOW CLOUDS WITH BASES AROUND 1500 FEET HAVE SPREAD ACROSS ALL OF
CENTRAL ALABAMA AT START OF TAF PERIOD. A LARGE AREA OF RAIN WITH
EMBEDDED THUNDERSTORMS HAS MOVED INTO WEST ALABAMA AND WILL REACH
KTCL BY 14Z...AND KEET/KBHM/KMGM BY 16Z. VSBYS WILL LIKELY REMAIN
ABOVE 3 MILES WITH THIS FIRST WAVE OF RAIN. STRONGER STORMS WILL
REMAIN OUTSIDE OF TAF SITES THRU 18Z. ADDITIONAL STORMS SHOULD
DEVELOP THIS AFTERNOON AS INSTABILITY INCREASES. IT IS DIFFICULT TO
DETERMINE WHERE LINE REDEVELOPMENT WILL OCCUR...BUT MOST LIKELY
JUST EAST OF CURRENT RAIN SHIELD.

CLOUDS BASES WILL LIKELY RISE THIS MORNING TO AROUND 3500 FEET BY
18Z. A COLD FRONT WILL ENTER WEST ALABAMA AROUND 02Z AND MOVE SLOWLY
ACROSS THE STATE. THERE SHOULD BE A BREAK IN THE CLOUDS IN DRY SLOT
AHEAD OF SURFACE FRONT...BUT POST-FRONTAL CLOUDS WITH BASES AROUND
3500 FEET WILL SPREAD SOUTHWARD INTO CENTRAL ALABAMA AFTER 02Z.

PLENTY OF WIND SHEAR TODAY DUE TO STRONG PRESSURE GRADIENT.
SUSTAINED SOUTH WINDS OF 15-20 KNOTS WITH GUSTS TO 30 KNOTS WILL
WEAKEN AFTER 23Z.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  41  51  27  52 /  90  20  10  10   0
ANNISTON    67  42  52  29  55 /  90  30  10   0   0
BIRMINGHAM  67  41  51  30  57 /  90  20  10   0   0
TUSCALOOSA  68  39  52  31  59 /  90  10   0   0   0
CALERA      68  42  52  31  58 /  90  20  10   0   0
AUBURN      72  44  55  33  58 /  80  60   0  10   0
MONTGOMERY  72  45  56  33  62 /  90  40   0  10   0
TROY        74  45  59  33  61 /  80  60   0  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY IS IN EFFECT FOR ALL AREAS ACROSS CENTRAL
ALABAMA FROM 6 AM TO 6 PM TODAY.

&&
Hazardous weather outlook, Feb 17, 9:36 AM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
936 AM CST SUN FEB 17 2008

ALZ011>015-017>050-181236-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
936 AM CST SUN FEB 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY ACROSS MUCH OF CENTRAL
ALABAMA TODAY...LASTING AS LATE AS 5 PM IN THE SOUTHEAST. THERE IS
A POTENTIAL FOR TORNADOES ALTHOUGH LARGE HAIL AND DAMAGING WINDS
WILL BE MORE COMMONPLACE.

A SQUALL LINE WILL BE JUST EAST OF THE ALABAMA MISSISSIPPI
STATE LINE AROUND 10AM...MOVE TO NEAR BIRMINGHAM TO SELMA LINE BY
NOON...AND THEN AFFECT AREAS EAST OF THIS LINE DURING THE AFTERNOON
HOURS.

THE GREATEST TORNADO THREAT THIS MORNING WILL GENERALLY BE SOUTH OF A
LINE FROM GEIGER...TO MARION...TO PRATTVILLE. AS THE MORE UNSTABLE
AIR SHIFTS NORTHWARD THIS AFTERNOON...THE TORNADO THREAT AREA WILL
ALSO SHIFT FARTHER NORTHWARD FOR THOSE AREAS EAST OF I-65. THE
GREATEST TORNADO THREAT THIS AFTERNOON WILL GENERALLY BE EAST OF A
LINE FROM MOSSES...TO WETUMPKA...TO DADEVILLE...TO ROANOKE. PLEASE
STAY TUNED TO FURTHER STATEMENTS REFINING THE THREAT AREAS AND THE
TIMING FOR YOUR SPECIFIC AREA.

NORTH OF THE TORNADO THREAT AREAS AND SOUTH OF I-20...STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH THE PRIMARY
THREAT BEING DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

STRONG SOUTH WINDS WILL PREVAIL ACROSS ALL OF CENTRAL ALABAMA
TODAY...AND A LAKE WIND ADVISORY IS IN EFFECT FOR WINDS OF 15 TO 25
MPH WITH GUSTS TO 35 MPH ON AREA LAKES AND WATERWAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THURSDAY AND FRIDAY...A SERIES OF UPPER LOWS WILL PASS TO THE WEST OF
ALABAMA PRODUCING SHOWERS AND THUNDERSTORMS. AT THIS TIME...THE
INSTABILITY AND MOISTURE APPEAR HIGH ENOUGH THAT SOME OF THE STORMS
COULD BECOME STRONG...WITH THE BETTER CHANCE OF STRONG STORMS
ON FRIDAY. STAY TUNED TO LATER STATEMENTS ADDRESSING SPECIFIC AREAS
AND TIMING OR FOR A POTENTIAL THREAT UPGRADE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
REQUIRED TODAY.

In the hours before

Special weather statement, Feb 17, 10:10 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1010 AM CST SUN FEB 17 2008

ALZ030-031-171645-
GREENE-SUMTER-
1010 AM CST SUN FEB 17 2008

...SIGNIFICANT WEATHER ALERT FOR GREENE AND SUMTER COUNTIES UNTIL
1045 AM CST...

AT 1010 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
GAINESVILLE TO CYRIL...OR ALONG A LINE EXTENDING FROM 14 MILES NORTH
OF LIVINGSTON TO 17 MILES SOUTH OF CUBA...MOVING NORTHEAST AT 60 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  YORK.
  WEST GREENE.
  EPES.
  MANTUA.
  MCDOWELL.
  TISHABEE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST SUNDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA.
Special weather statement, Feb 17, 10:21 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1021 AM CST SUN FEB 17 2008

ALZ034-171645-
BIBB-
1021 AM CST SUN FEB 17 2008

...SIGNIFICANT WEATHER ALERT FOR BIBB COUNTY UNTIL 1045 AM CST...

AT 1021 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ELLARDS...OR 9 MILES SOUTHWEST
OF CENTREVILLE...MOVING NORTHEAST AT 60 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HARRISBURG.
  CENTREVILLE.
  SIX MILE.
  MARVEL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Feb 17, 10:47 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1047 AM CST SUN FEB 17 2008

ALZ023>025-031>034-039-171730-
BIBB-GREENE-HALE-JEFFERSON-MARENGO-PERRY-SHELBY-TUSCALOOSA-
1047 AM CST SUN FEB 17 2008

...SIGNIFICANT WEATHER ALERT FOR BIBB...GREENE...HALE...JEFFERSON...
MARENGO...PERRY...SHELBY AND TUSCALOOSA COUNTIES UNTIL 1130 AM CST...

AT 1044 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TUSCALOOSA MUNICIPAL
AIRPORT TO DEMOPOLIS LOCK AND DAM...OR ALONG A LINE EXTENDING FROM
NORTHPORT TO DEMOPOLIS...MOVING NORTHEAST AT 60 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OLIVER LOCK AND DAM.
  TUSCALOOSA.
  LAKE TUSCALOOSA.
  WINDHAM SPRINGS.
  BANKHEAD LOCK AND DAM.
  BULL CITY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST SUNDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Feb 17, 11:03 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1103 AM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HAIL             10 N NORTHPORT          33.39N 87.59W
02/17/2008  E0.50 INCH       TUSCALOOSA         AL   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED ON US HWY 43 TEN MILES NORTH OF
            US HWY 82 NEAR LAKE TUSCALOOSA.

&&

GOLDEN
Local storm report, Feb 17, 11:10 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1110 AM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HAIL             GREENSBORO              32.70N 87.59W
02/17/2008  M1.00 INCH       HALE               AL   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED IN THE GREENSBORO AREA.

&&

GOLDEN
Local storm report, Feb 17, 11:16 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1116 AM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             DEMOPOLIS               32.50N 87.83W
02/17/2008  E0.25 INCH       MARENGO            AL   TRAINED SPOTTER

            PEA SIZE HAIL JUST NORTH OF THE CITY.

&&

GOLDEN

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 4:08 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more14 hr
Feb 17, 10:59 AM CSTSevere Thunderstorm WarningBMXBibb, Greene, Hale, Marengo, Perry, Tuscaloosa31 min
Feb 17, 11:13 AM CSTSevere Thunderstorm WarningBMXDallas, Hale, Marengo, Perry32 min
Feb 17, 11:40 AM CSTTornado WarningBMXDallas, Marengo, Perry35 min
Feb 17, 12:08 PM CSTTornado WarningBMXAutauga, Chilton, Dallas, Perry52 min
Feb 17, 12:11 PM CSTTornado WarningBMXDallas, Marengo49 min
Feb 17, 12:28 PM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Clay, Cleburne, Coosa, Elmore and 5 more62 min
Feb 17, 12:48 PM CSTTornado WarningBMXAutauga, Dallas42 min
Feb 17, 12:53 PM CSTTornado WarningBMXAutauga, Chilton34 min
Feb 17, 1:09 PM CSTTornado WarningBMXAutauga, Chilton, Coosa, Elmore51 min
Feb 17, 1:27 PM CSTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Coosa, Randolph, Talladega63 min
Feb 17, 1:31 PM CSTTornado WarningBMXAutauga, Chilton, Elmore44 min
Feb 17, 1:40 PM CSTTornado WarningBMXChambers, Clay, Coosa, Randolph, Tallapoosa35 min
Feb 17, 1:45 PM CSTTornado WarningBMXDallas, Lowndes60 min
Feb 17, 1:50 PM CSTTornado WarningBMXBarbour, Bullock, Pike55 min
Feb 17, 2:08 PM CSTTornado WarningBMXChambers, Clay, Cleburne, Coosa, Randolph, Tallapoosa49 min
Feb 17, 2:31 PM CSTSevere Thunderstorm WarningBMXCoosa, Elmore, Tallapoosa44 min
Feb 17, 2:31 PM CSTTornado Warning EmergencyBMXAutauga, Elmore, Lowndes, Montgomery59 min
Feb 17, 2:41 PM CSTTornado WarningBMXBarbour, Bullock, Pike, Russell64 min
Feb 17, 2:49 PM CSTTornado WarningBMXChambers, Coosa, Elmore, Randolph, Tallapoosa56 min
Feb 17, 3:26 PM CSTTornado WarningBMXCoosa, Elmore, Tallapoosa34 min
Feb 17, 3:31 PM CSTTornado WarningBMXPike44 min
Feb 17, 3:37 PM CSTTornado WarningBMXBarbour, Russell38 min
Feb 17, 4:05 PM CSTTornado WarningBMXBarbour, Pike40 min
Feb 17, 4:10 PM CSTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike, Russell50 min
Feb 17, 4:20 PM CSTTornado WarningBMXChambers, Clay, Randolph, Tallapoosa43 min
Feb 17, 4:40 PM CSTTornado WarningBMXBarbour, Russell25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.